Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Classification of all hereditarily indecomposable circularly chainable continua


Author: Lawrence Fearnley
Journal: Trans. Amer. Math. Soc. 168 (1972), 387-401
MSC: Primary 54F15
DOI: https://doi.org/10.1090/S0002-9947-1972-0296903-9
MathSciNet review: 0296903
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In a recent paper the author has established an affirmative solution to a well-known and previously unsolved problem raised by R. H. Bing in 1951 concerning whether or not the pseudo-circle is topologically unique. Now in this present paper, as the natural culmination of the study initiated in the earlier paper, complete topological and mapping classification theorems are established for all hereditarily indecomposable circularly chainable continua. The principal topological classification results of this paper are the theorems that hereditarily indecomposable circularly chainable continua are characterized set-theoretically by their equivalence classes of fundamental sequences and are characterized algebraic-topologically by their Čech cohomology groups. These topological classification theorems are then used in establishing mapping classification theorems for all hereditarily indecomposable circularly chainable continua and in proving that the mapping hierarchy of hereditarily indecomposable circularly chainable continua constitutes a lattice. Among the consequences of the foregoing primary results of the paper are the additional theorems that two hereditarily indecomposable circularly chainable continua are topologically equivalent if and only if each of them is a continuous image of the other, and that every $ k$-adic pseudo-solenoid is topologically unique.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54F15

Retrieve articles in all journals with MSC: 54F15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0296903-9
Keywords: Hereditarily indecomposable continua, circularly chainable continua, classification of pseudo-solenoids, mapping hierarchy lattice
Article copyright: © Copyright 1972 American Mathematical Society